Mr Paul Okoh, a nutritionist, has warned against the overdose of Vitamin C, to boost immune systems against the Coronavirus (COVID-19) pandemic.
Okoh told News Agency of Nigeria (NAN ) on Saturday in Abuja that such overdose could cause undesirable effects.
NAN reports that Vitamin C is one of the many water-soluble nutrients found naturally in fruits and vegetables.
Many people also take supplements to ensure that they get enough of it.
However, this has raised concerns over the likelihood of an accidental overdose.
The nutritionist said that it was wrong to take an overdose of vitamin C to prevent being affected by the virus.
According to him, Vitamin C is a type of antioxidant that helps protect the body from free radicals that damage and destroy healthy cells.
“In this respect, getting enough of the nutrient is just one way you can support your body’s natural defenses against illness.
“This is how it gained its reputation as a virus-fighting vitamin.
“It also helps increase iron absorption, which is essential for growth and overall body functions. Not having enough vitamin C can lead to a potentially deadly condition known as scurvy.
“Oranges and orange juices are perhaps the best-known sources of vitamin C, but other items in the produce aisle are bell peppers, broccoli, cantaloupe, grapefruit, kiwi
potatoes, strawberries and tomatoes.’
The patients may probably not need vitamin C supplement if they eat a lot of fruits and vegetables.
“In fact, just one serving of any of the above foods could get you to your daily quota,” he said.
Okoh said that the average adult woman required 70mg of vitamin C per day, while the average man required 90mg.
He recommended that the amounts were higher for pregnant and nursing women.
According to him, it’s important to discuss your individual nutritional needs with your doctor.
“The maximum recommended amount or upper limit is 2,000mg per day for all adults.
“Taking more than the upper limit for vitamin C is not life-threatening, but you may experience side effects like: abdominal pain, cramps, diarrhea, headaches, nausea and possible vomiting, and also sleeping problems.
“People with hemochromatosis are in danger of a vitamin C overdose.
“This condition causes your body to store excessive amounts of iron, which is exacerbated by taking too much vitamin C. This condition can lead to body tissue damage,” he said.
Okoh stated that Vitamin C supplements may also interact with certain medications, especially medications for heart disease and cancer.
“Be sure to check with your doctor before taking a supplement,” he advised.
He said an overdose of vitamin C may also result in undesirable health conditions such as gall bladder stone, kidney stones and pelvic ulcer.
”You know vitamin C is good for the body but its important people should take it moderately, at least only once in a day.
“But unfortunately some of our patients take double or triple dose in a day and one of the side effects of this drug is that it causes peptic ulcer, which will create other problems for them.
“About 10 of our patients were discovered to have taken the overdose of these drugs.
He advised Nigerians to desist from self-medication, adding that drugs should be taken based on doctor’s prescription.(NAN)